Format

Send to

Choose Destination
Postgrad Med. 1993 Apr;93(5):225-30.

Topical corticosteroid 'addiction'. A cause of perioral dermatitis.

Abstract

Acne rosacea, perioral dermatitis, and telangiectasia are all local side effects that can flare up when potent topical corticosteroids used on the face are withdrawn. The two cases of perioral dermatitis described here illustrate the nature of the addictive cycle caused by long-term use of these agents. To prevent side effects of topical corticosteroids used on the face, physicians need to avoid long-term prescriptions and shun superpotent agents entirely for this area. Pharmacists should not refill topical corticosteroid prescriptions without authorization. Patient education must emphasize the transient nature of flare-ups of itching and rash that occur when these agents are withdrawn. Systemic and topical antibiotics and corticosteroid-free antipruritics are the mainstays of therapy.

PMID:
8460079
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center